Tornadoes · United States · Colorado · 2010

EF0 tornado, Hasty to Mc Clave, Colorado, April 22, 2010

From Hasty to Mc Clave, this EF0 tornado ran 1.9 miles across Bent County on April 22, 2010, touching down at 1:48 PM MDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 22, 2010
Touchdown
1:48 PM MDT (19:48 UTC)
Lifted
1:53 PM MDT (19:53 UTC)
On the ground
5 minutes
Path length
1.9 miles (3.1 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Bent County
Touchdown point
38.203, -102.961
Lift-off point
38.230, -102.953
Record number
1004221348-01

The damage survey

1 damage points were recorded along this path by NWS PUB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Fifteen by 30 foot very old, small barn completely destroyed. Boards and wood fragments carried 1000 to 1500 feet to the north northeast.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms produced large hail across Otero, Bent, and Kiowa Counties. One prolific supercell storm generated 13 tornadoes across northern Bent County and central Kiowa County in a three hour time frame. The tornadoes occurred from southeast of Las Animas in Bent County through central Kiowa County. Only one structure, an old, small storage barn, was hit by one of the tornadoes in south central Kiowa County. Large hail also occurred in El Paso County.

Tornado occurred over open country and caused no damage.

Tornado occurred over open country and caused no damage.

Tornado occurred over open country and caused no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Apr 22, 4:31 AM MDT, 9 hours 17 minutes earlier.

Area forecast discussion, Apr 22, 4:31 AM MDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
431 AM MDT THU APR 22 2010

.SHORT TERM...

(TODAY AND TONIGHT)

MAIN CONCERNS ARE CHANCES FOR SEVERE WEATHER AND SNOW AMOUNTS
TONIGHT OVR CENTRAL MTS AND PIKES PEAK AREA.

THIS MORNING SOME ISOLD SHOWERS AND TSTMS CONTINUE IN SOME
AREAS...AND MOST OF THE SERN PLAINS IS COVERED WITH LOW CLOUDS AND
SOME PATCHY FOG.

TODAY A LARGE UPR LOW WL GENERALLY BE CENTERED OVR SRN NV/NWRN AZ.
SHRTWV ENERGY WL ROTATE AROUND THE FRONT SIDE OF THE LOW INTO THE
FORECAST AREA THIS AFTERNOON. INCREASING SOUTHWESTERLY FLOW TODAY
OVR THE SRN AND SERN PORTIONS OF THE SERN PLAINS AND THE SERN PLAINS
IS STILL EXPECTED TO BRING DRIER LOW LEVEL AIR INTO THE AREA WITH A
DRYLINE SETTING UP. BY MID TO LATE AFTERNOON THE DEW POINTS ON THE
NAM12 ARE IN THE 20S TO LOWER 30S OVR LAS ANIMAS AND BACA COUNTIES
AND MOST OF OTERO...BENT AND PROWERS COUNTIES...WITH THE EXCEPTION
OF THE EXTREME NRN PORTIONS OF THESE COUNTIES.  DEW POINTS OVR
PUEBLO AND EL PASO COUNTIES ARE FORECAST TO BE IN THE MID 30S-MID
40S...WITH LOWER TO MID 50S OVR CROWLEY AND KIOWA COUNTIES.
THUS..THE NAM12 IS SHOWING BY MID AFTERNOON...CAPE VALUES OF 300-900
J/KG OVR PUEBLO AND EL PASO COUNTIES...WITH 1000-1800 J/KG OVR
CROWLEY AND KIOWA COUNTIES...WHILE THE REST OF THE FORECAST AREA WL
SEE LOWER VALUES. 0-6KM SHEAR VALUES OVR EL PASO AND PUEBLO COUNTIES
ARE EXPECTED TO RANGE FROM 10-30 KTS...WHILE OVR CROWLEY AND KIOWA
COUNTIES ITS LOOKING LIKE 45-50 KTS. LAPSE RATES ACRS MOST OF THE
FORECAST AREA ARE EXPECTED TO BE 8-9 C/KM.  LOOKS LIKE THE BEST
CHANCES FOR SEVERE STORMS THIS AFTERNOON AND INTO THE VERY EARLY
EVENING WL BE OVR KIOWA COUNTY WHERE THE BEST LOW LEVEL MSTR WL BE
AND THE HIGHEST CAPE VALUES AND BEST SHEAR.  EVEN WITH THE DRYING
LOW LEVELS OVR THE SERN PLAINS...WL STILL SEE SOME HIGH BASED TSTMS
DEVELOP AND CANNOT COMPLETELY RULE OUT MARGINALLY SEVERE WEATHER OVR
OTHER AREAS OF THE SERN PLAINS.

TONIGHT THE UPR LOW IS FORECAST TO MOVE OVR THE STATE WITH A LOW
CENTER EXPECTED TO END UP OVR EAST CENTRAL CO BY 12Z FRI. AS THIS
OCCURS TONIGHT...THE FLOW WL BECOME NWRLY AND THE MOST FAVORABLE
AREAS FOR PCPN WL BE OVR THE CENTRAL MTS AND PIKES PEAK TELLER
COUNTY AND EL PASO COUNTY...WITH PCPN WRAPPING AROUND INTO THE
SOUTHEAST MTS AND PUEBLO COUNTY LATE.  WITH ALL THE CONVECTION IN
THE MODEL...THE NAM IS SHOWING VERY HIGH SNOW ACCUMULATIONS OVR THE
CENTRAL MTS AND THE PIKES PEAK AREA OVERNIGHT.  IT IS HARD TO KNOW
HOW MUCH SNOW MAY ACTUALLY ACCUMULATE...BUT WL GENERALLY GO WITH
ABOUT 2-5 INCHES.

.LONG TERM...

(FRIDAY THROUGH WEDNESDAY)

LONG TERM CONCERNS INCLUDE PRECIP CHANCES AND SNOW AMOUNTS AS UPPER
LOW FINALLY MOVES ACROSS THE STATE THROUGH THE EARLY WEEKEND.

FRIDAY-SATURDAY...MODELS LOOK TO BE CONVERGING ON A MORE SOUTHERN
TRACK OF EJECTING UPPER LOW ACROSS THE SOUTHEAST PLAINS FRIDAY
MORNING WHICH THEN CONTINUES TO SLOWLY LIFT OUT ACROSS WESTERN
KANSAS FRIDAY AFTERNOON AND INTO CENTRAL HIGH PLAINS THROUGH THE DAY
SATURDAY. CURRENT PROJECTED MOVEMENT OF SYSTEM ALLOWS FOR MUCH
BETTER CHANCES OF PRECIPITATION ACROSS THE AREA...ESPECIALLY THE
CENTRAL MTS AND UPPER ARKANSAS RIVER VALLEY THROUGH THE PIKES PEAK
AND PALMER DVD REGION...WITH BANDED PRECIP ASSOCIATED WITH UPPER
DEFORMATION ZONE...ALONG WITH DEVELOPING WRAP AROUND PRECIP AS UPPER
LOW CONTINUES TO LIFT OUT ACROSS WESTERN KANSAS WITH LATEST NAM
INDICATING NORTHERLY H7 FLOW INCREASING TO BETWEEN 30-50KTS ACROSS
THE EASTERN PLAINS LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON.
WITH THAT SAID...HAVE INCREASED POPS AREAWIDE FRIDAY TO HIGH END
SCATTERED AND LIKELYS WITH SCATTERED AND LIKELY POPS CONTINUING
THROUGH THE SATURDAY...WITH THE HIGHEST POPS ACROSS THE FAVORED
TERRAIN IN A STRONG NORTHERLY FLOW REGIME. LATEST MODELS INDICATING
H7 TEMPS COOLING TO BETWEEN 0C AND -4C ACROSS THE AREA FRIDAY AND
ALONG WITH WET BULB ZEROS DROPPING TO AROUND 7K FEET...COULD SEE
SNOW LEVELS DROPPING TO AROUND 6K FEET EARLY FRIDAY MORNING BEFORE
LIFTING BACK TO AT OR ABOVE 9K FEET FRIDAY AFTERNOON. CURRENT GRIDS
HAVE GENERALLY 1 TO 4 INCHES ACROSS THE HIGHEST TERRAIN OF THE
CENTRAL MTS AND PIKES PEAK REGION...WITH LOCAL ACCUMS UP TO AN INCH
ACROSS THE PALMER DVD. WITH THE STRONG NORTHERLY FLOW...THE LATEST
NAM HAMMERS TO THE PALMER DVD LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING AND IS PRINTING OUT OVER 6 INCHES OF HEAVY WIND DRIVEN
SNOW...WHICH MAY BE A TAD OVER DONE THOUGH NOT OUT OF THE REALM OF
POSSIBILITIES AND WILL NEED TO BE MONITORED FURTHER FOR POSSIBLE
HIGHLIGHTS. AT ANY RATE...WITH GUSTY NORTHERLY WINDS OF 20 TO 40 MPH
EXPECTED ACROSS THE PLAINS ON SATURDAY...IT WILL BE A RAW DAY WITH
HIGHS ONLY IN THE 40S AND 50S.

SUNDAY-MONDAY...A SHORT LIVED WARMING AND DRYING TREND EXPECTED
THROUGH SUNDAY AFTERNOON WITH SHORT WAVE RIDGING ACROSS THE STATE
AHEAD OF A FAST MOVING SYSTEM DIVING ACROSS THE NORTHERN ROCKIES
SUNDAY EVENING AND INTO THE CENTRAL HIGH PLAINS MONDAY. THE LATEST
GFS IS LESS AMPLIFIED WITH THIS SYSTEM THAN THE ECMWF WHICH SENDS A
STRONG FRONT ACROSS THE EASTERN PLAINS SUNDAY AFTERNOON AND PRINTS
OUT QPF ACROSS THE CENTRAL MTS THROUGH THE EASTERN MTS AND PLAINS
SUNDAY NIGHT AND MONDAY. HAVE STARTED TO INCREASE POPS FOR THE
SUNDAY NIGHT AND MONDAY TIMEFRAME...AND IF THE EC SOLUTION IS MORE
CORRECT WILL NEED TO CONTINUE THIS TREND.

TUESDAY-WEDNESDAY...NO CHANCES TO CURRENT FORECAST ATTM. -MW

&&

.AVIATION...LOW CLOUDS ARE EXPECTED TO CONTINUE AT KCOS AND KPUB UNTIL
AT LEAST LATE MORNING WITH THE POTENTIAL FOR SOME LIGHT RAIN AS
WELL. COULD EVEN SEE A COUPLE LIGHTNING STRIKES. AT KCOS THE VSBY
WL LIKELY BE IN THE LIFR CATEGORY THROUGH ABOUT 14Z AND WL THEN
IMPROVE. THIS AFTERNOON GENERALLY VFR CONDITIONS ARE EXPECTED AT
KCOS AND KPUB...BUT ISOLD TO SCT TSTMS ARE EXPECTED TO DEVELOP AND
CONTINUE INTO THE EVENING. BY LATE NIGHT ANOTHER ROUND OF SHOWERS
CAN BE EXPECTED ALONG WITH THE REDEVELOPMENT OF LOW CLOUDS AND IFR
CONDITIONS. KALS SHOULD SEE VFR CONDITIONS TODAY AND TONIGHT...BUT
SHOWERS AND TSTMS WL BE POSSIBLE THRU THE DAY WHICH COULD AT TIMES
DECREASE CIGS AND VSBY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/23
Hazardous weather outlook, Apr 22, 6:35 AM MDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
635 AM MDT THU APR 22 2010

COZ058>089-093>099-231300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
635 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON
OVER KIOWA AND MAYBE NORTHERN AND EASTERN PROWERS COUNTIES...WITH
HAIL AROUND THE SIZE OF HALF DOLLARS AND DAMAGING WINDS.  STRONG TO
MARGINALLY SEVERE STORMS WILL ALSO BE POSSIBLE OVER EL PASO AND
PUEBLO COUNTIES.  THE REST OF THE FORECAST AREA WILL ALSO SEE SOME
THUNDERSTORMS TODAY AND THIS EVENING...WITH SMALL HAIL BEING POSSIBLE.

SOME LIGHT SNOW ACCUMULATIONS CAN BE EXPECTED OVER THE HIGHER
MOUNTAINS TODAY...WITH GENERALLY LESS THAN 3 INCHES EXPECTED.

TONIGHT SNOW ACCUMULATIONS ARE EXPECTED OVER THE HIGHER
ELEVATIONS...WITH THE BEST CHANCES BEING ABOVE 9000 FEET.  THE
CENTRAL MOUNTAINS...PIKES PEAK AND PORTIONS OF TELLER COUNTY WILL
HAVE THE POTENTIAL FOR 2 TO 5 INCHES...WITH OTHER MOUNTAINS AREAS
SEEING 2 INCHES OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GENERALLY LIGHT SNOW ACCUMULATIONS OF BETWEEN 1 AND 4 INCHES
WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN OF THE CENTRAL
MOUNTAINS THROUGH THE PIKES PEAK AND PALMER DIVIDE REGION ON
FRIDAY...WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED ACROSS
THE EASTERN PLAINS AS A STRONG WEATHER SYSTEM MOVES INTO EASTERN
COLORADO. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS TO NEAR 40 MPH.

SEVERAL MORE INCHES OF SNOW MAY ACCUMULATE ACROSS THE CENTRAL
MOUNTAINS WITH WIND DRIVEN SNOW POSSIBLE ACROSS THE PIKES PEAK
AND PALMER DIVIDE REGION FRIDAY NIGHT THROUGH SATURDAY MORNING...AS
THE STRONG WEATHER SYSTEM ACROSS EASTERN COLORADO CONTINUES TO
MOVE EAST INTO THE CENTRAL HIGH PLAINS.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE ACROSS THE AREA MONDAY THROUGH WEDNESDAY...WITH THE BEST
COVERAGE EXPECTED OVER THE HIGHER TERRAIN. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO
NEAR 40 MPH...WITH SMALL HAIL UP TO 1/2 INCH IN DIAMETER POSSIBLE
WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ALL AREAS THIS AFTERNOON AND EVENING...AND WILL BE LIKELY
TONIGHT OVER THE CENTRAL MOUNTAINS...PIKES PEAK AND PORTIONS OF
TELLER COUNTY.

28/23

In the hours before

Local storm report, Apr 22, 1:15 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
115 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TORNADO          6 SE LAS ANIMAS         38.01N 103.15W
04/22/2010                   BENT               CO   TRAINED SPOTTER

&&

EPETERSE
Local storm report, Apr 22, 1:17 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
117 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TORNADO          6 SE LAS ANIMAS         38.01N 103.15W
04/22/2010                   BENT               CO   TRAINED SPOTTER

            CORRECTED TIME OF TOUCHDOWN 108 PM MDT.

&&

EPETERSE
Local storm report, Apr 22, 1:19 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
119 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TORNADO          4 ENE LAS ANIMAS        38.09N 103.16W
04/22/2010                   BENT               CO   TRAINED SPOTTER

            CONDENSATION CONE ON GROUND.

0115 PM     TORNADO          5 WSW LAS ANIMAS        38.03N 103.30W
04/22/2010                   BENT               CO   TRAINED SPOTTER

&&

JCERU
Local storm report, Apr 22, 1:24 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TORNADO          6 SE LAS ANIMAS         38.01N 103.15W
04/22/2010                   BENT               CO   TRAINED SPOTTER

            CORRECTED TIME OF TOUCHDOWN 108 PM MDT.

0110 PM     TORNADO          4 ENE LAS ANIMAS        38.09N 103.16W
04/22/2010                   BENT               CO   TRAINED SPOTTER

            CONDENSATION CONE ON GROUND.

0115 PM     TORNADO          5 WSW JOHN MARTIN RESER 38.04N 103.12W
04/22/2010                   BENT               CO   TRAINED SPOTTER

&&

JCERU

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

7.8 hours before the tornado, 185 km from the path. April 22, 2010.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 24 joules per kilogram, CIN -16, lifted condensation level 531 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2010-04-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 115 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
20 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

4.2 hours after it, 185 km from the path. April 23, 2010.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -120, lifted condensation level 939 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2010-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -62 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-120 J/kg
Surface CAPE
249 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Lamar (LAA), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the touchdown began at 19:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of April 22, 2010

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 221:05 PM MDTEF0Bent, CO4.7100
April 221:08 PM MDTEF0Bent, CO2.550
April 221:35 PM MDTEF0Bent, CO0.650
April 221:57 PM MDTEF0Bent, CO0.650
April 222:22 PM MDTEF0Kiowa, CO3.450
April 222:29 PM MDTEF1Kiowa, CO7.2200$1,000
April 222:36 PM MDTEF0Kiowa, CO0.450
April 222:45 PM MDTEF0Kiowa, CO2.650
April 222:55 PM MDTEF0Kiowa, CO0.725
April 222:56 PM MDTEF0Kiowa, CO1.450
April 223:00 PM MDTEF0Kiowa, CO1.275
April 223:12 PM MDTEF0Kiowa, CO1.250
April 223:28 PM MDTEF0Elbert, CO0.150
April 223:38 PM MDTEF0Adams, CO0.150
April 224:48 PM CDTEF1Kearny, KS9.41,760$180,000
April 224:59 PM CDTEF0Armstrong, TX1.850
April 225:04 PM CDTEF0Kearny, KS4.9440
April 225:10 PM CDTEF0Donley, TX5.2100
April 225:20 PM CDTEF1Armstrong, TX10.3100$3,000
April 224:24 PM MDTEF0Cheyenne, CO2.375
April 225:32 PM CDTEF0Kearny, KS2.6150
April 225:38 PM CDTEF0Gray, TX0.525
April 224:40 PM MDTEF0Cheyenne, CO1.450
April 225:51 PM CDTEF0Beaver, OK0.225
April 226:07 PM CDTEF0Donley, TX0.625
April 226:10 PM CDTEF1Finney, KS2.7880$800
April 225:12 PM MDTEF0Cheyenne, CO2.675
April 226:17 PM CDTEF0Finney, KS0.975
April 226:27 PM CDTEF0Scott, KS3.3440
April 226:30 PM CDTEF0Gray, TX4.0440
April 226:39 PM CDTEF0Kearny, KS2.7200
April 226:40 PM CDTEF0Gray, TX4.5100
April 225:52 PM MDTEF0Cheyenne, CO1.125
April 226:05 PM MDTEF0Cheyenne, CO1.425
April 227:06 PM CDTEF1Scott, KS7.2440$210,000
April 227:20 PM CDTEF2Motley, TX9.01,300$100,000
April 227:40 PM CDTEF0Scott, KS1.4150
April 227:46 PM CDTEF3Cottle, TX12.3975$300,000
April 227:57 PM CDTEF0Lane, KS3.7150
April 229:05 PM CDTEF0Cottle, TX5.0150
April 229:21 PM CDTEF0Gove, KS0.510

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.